Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS North Platte, NE

May 17, 2019Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 5:37 PM CDT for Holt County, Rock County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2019, 5:37 PM CDT (22:37 UTC)
Expired
May 17, 2019, 6:15 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS53 KLBF 172237
SVRLBF
NEC089-149-172315-
/O.NEW.KLBF.SV.W.0017.190517T2237Z-190517T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
537 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rock County in north central Nebraska...
  West central Holt County in north central Nebraska...

* Until 615 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located 9 miles east of
  Rose, or 26 miles north of Taylor, moving northeast at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sybrant and Pony Lake. 

This includes Highway 183 near mile marker 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4209 9931 4209 9953 4245 9943 4243 9902
TIME...MOT...LOC 2237Z 220DEG 40KT 4215 9935 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
169 
WWUS53 KLBF 172255
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
555 PM CDT Fri May 17 2019

NEC089-149-172315-
/O.CON.KLBF.SV.W.0017.000000T0000Z-190517T2315Z/
Rock NE-Holt NE-
555 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN ROCK AND WEST CENTRAL HOLT COUNTIES...

At 555 PM CDT, a severe thunderstorm was located 12 miles northeast
of Rose, or 23 miles southeast of Bassett, moving northeast at 35
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sybrant and Pony Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4220 9922 4221 9949 4245 9943 4243 9902
TIME...MOT...LOC 2255Z 204DEG 31KT 4229 9933 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:24 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 17, 3:24 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
324 PM CDT Fri May 17 2019

.MESOSCALE UPDATE...
Issued at 319 PM CDT Fri May 17 2019

At 19Z, surface low pressure was analyzed near Wray, CO. A warm
front extended northeast from near Ogallala to south of Thedford
and south of O'Neill. A dryline bulge extended from near Akron
through Wray, CO southward to along the CO/KS border. Deep layer
shear has increased this afternoon to 45 to 50kt near and south of
the warm front. Temperatures were in the upper 70s to lower 70
south of the warm front, to as cold as the upper 40s in Sheridan
County.

Surface based CAPEs near from 2500-4000 J/kg near and south of the
warm front continue to increase. A lead short wave is progressing
north northeast out of eastern Colorado to enhance low level
convergence along the dryline in northeast CO. With convective
towers increasing along the dryline bulge across northeast CO would
expect further development in the next 2 hours into southwest
Nebraska. Once this reaches better moisture, expecting storms to
increase in intensity between 3 and 4 PM CDT. The triple point into
southwest Nebraska, and areas near and just north of the warm front
will be at the highest risk for severe weather. Storms will move
quickly northeast near 35 mph and may contain very large hail to 3
inches diameter and damaging winds to 70 mph. A few tornadoes are
likely with an intense tornado or two possible.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri May 17 2019

A warm front currently extends from north of OGA to south of TIF
and south of ONL. this boundary will lift slightly north today.
Areas to the north will experience IFR to occasional LIFR CIGs.
Boundary will also serve as focus for severe thunderstorm
development between 17/20Z-23Z. Storms will be scattered with
severe weather possible including strong winds, large hail, heavy
rain leading to reduced visibility, and isolated tornadoes.
Confidence in storms directly impacting TAF sites is low to
medium. included a tempo at KLBF from 1722/1802 for VRB20g35KT 5SM
-TSRA and at KVTN from 1803/1806. Expect gradually improving CIGS
 after 12z/18th across northern Nebraska including KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE UPDATE...Roberg
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Roberg
Hazardous weather outlook, May 17, 3:18 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 17, 4:42 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 N BRANDON             40.83N 101.93W
05/17/2019  E1.50 INCH       PERKINS            NE   PUBLIC

&&

THORNE
Special weather statement, May 17, 4:45 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
445 PM CDT Fri May 17 2019

NEZ005-008-172230-
Brown NE-Eastern Cherry NE-
445 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND
SOUTHWESTERN BROWN COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Brownlee to near Elsmere.
Movement was north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Johnstown, Elsmere, Wood Lake, Moon Lake and Long Lake State Wildlife
Management Area.

This includes Highway 20 between mile markers 216 and 236.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4270 10044 4265 9993 4210 10016 4218 10050
TIME...MOT...LOC 2145Z 194DEG 37KT 4225 10038 4222 10013

Snively
Local storm report, May 17, 4:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 NE CHAPPELL           41.13N 102.41W
05/17/2019  E1.00 INCH       DEUEL              NE   PUBLIC

&&

THORNE
Special weather statement, May 17, 5:02 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
502 PM CDT Fri May 17 2019

NEZ006-008-009-172230-
Brown NE-Rock NE-Keya Paha NE-
502 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...SOUTHEASTERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Johnstown to 9 miles south of
Long Pine to 7 miles northwest of Rose. Movement was north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Hofeld Lake, Bobcat State Wildlife
Management Area, Meadville, Twin Lakes State Wildlife Management
Area, Willow Lake State Wildlife Management Area, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area, Duff,
Pine Glen State Wildlife Refuge, and Raven.

This includes the following highways...
 Highway 183 between mile markers 156 and 210.
 Highway 20 between mile markers 237 and 269.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4276 9988 4280 9962 4255 9929 4218 9953
      4218 9964 4228 9985 4222 10012
TIME...MOT...LOC 2202Z 195DEG 53KT 4238 10005 4240 9976 4225 9961

Snively
Local storm report, May 17, 5:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             15 N ALMERIA            42.05N 99.54W
05/17/2019  E1.00 INCH       LOUP               NE   PUBLIC

&&

THORNE
Special weather statement, May 17, 5:32 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
532 PM CDT Fri May 17 2019

NEZ008-172300-
Brown NE-
532 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL
600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Ainsworth, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ainsworth, Hofeld Lake, Raven, Jones Lake and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 194 and 198.
 Highway 20 between mile markers 242 and 248.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4217 9972 4215 9993 4242 9995 4260 9984
      4261 9974
TIME...MOT...LOC 2232Z 178DEG 43KT 4229 9984

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:35 PM CDTSpecial Weather StatementLBFHayes25 min
May 16, 7:38 PM CDTSpecial Weather StatementLBFPerkins37 min
May 16, 8:08 PM CDTSpecial Weather StatementLBFKeith52 min
May 16, 8:15 PM CDTSpecial Weather StatementLBFLincoln30 min
May 16, 8:30 PM CDTSpecial Weather StatementLBFDawson30 min
May 16, 8:35 PM CDTSpecial Weather StatementLBFKeith25 min
May 16, 8:38 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
May 16, 9:40 PM CDTSpecial Weather StatementLBFMcPherson35 min
May 17, 3:53 PM CDTSpecial Weather StatementLBFThomas52 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas42 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Custer, Loup, Rock38 min
May 17, 4:24 PM CDTSpecial Weather StatementLBFCuster36 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 17, 4:28 PM CDTSpecial Weather StatementLBFCuster32 min
May 17, 4:33 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
May 17, 4:45 PM CDTSpecial Weather StatementLBFBrown45 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock46 min
May 17, 5:02 PM CDTSpecial Weather StatementLBFBrown, Rock28 min
May 17, 5:05 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningLBFArthur, Keith44 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha31 min
May 17, 5:32 PM CDTSpecial Weather StatementLBFBrown28 min
May 17, 5:57 PM CDTSpecial Weather StatementLBFHolt33 min
May 17, 5:58 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
May 17, 6:02 PM CDTSpecial Weather StatementLBFKeya Paha43 min
May 17, 6:03 PM CDTTornado Warning Tornado observedLBFFrontier42 min
May 17, 6:07 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes53 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningLBFHolt, Rock17 min
May 17, 6:13 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
May 17, 6:15 PM CDTSpecial Weather StatementLBFRock45 min
May 17, 6:18 PM CDTSpecial Weather StatementLBFBoyd12 min
May 17, 6:21 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock39 min
May 17, 6:26 PM CDTSpecial Weather StatementLBFBlaine49 min
May 17, 6:27 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln24 min
May 17, 6:34 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Thomas41 min
May 17, 6:41 PM CDTTornado WarningLBFFrontier49 min
May 17, 6:58 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.